A person can become addicted to *Benzodiazepines when they take a prescription during the course of a mental health treatment or when they make street purchases for recreational use. Either way, when they finally decide to taper down or stop using completely, it takes between two weeks and two months for the majority of their withdrawal symptoms to disappear. Because Benzodiazepines actually alter their brain chemistry, it will take about another year for their brain to restore itself to its pre-drug condition.
Unlike withdrawing from opiates, which can be painful but rarely life threatening, withdrawing from Benzodiazepines (such as Valium or Xanax) should always be done under a doctor's from start to finish.
Physical Symptoms: Muscle pain and stiffness are common, especially for the first couple of weeks. Frequent headaches, shaky hands and heart palpitations are typical. Some people report severe nausea and dry heaves. Over the counter medications can reduce the nausea and a doctor can address the shakiness and palpitations. The sweating that happens can often be alleviated by the use of an electric fan placed near the person who is withdrawing.
Psychological Symptoms: Benzodiazepines were designed to treat anxiety, so when someone stops using or tapers down, they will probably experience increased tension and anxiety levels. Hand tremors may appear due to their anxiety. Also, panic attacks can appear for the first time, reappear, or increase in frequency. Difficulty concentrating is another typical symptom of Benzo withdrawal.
Serious Complications: In some cases, serious issues will arise during withdrawal from Benzodiazepines. There is a risk for seizures and symptoms of psychiatric disorders including: delusions, suicidal thoughts, schizophrenia or mania. These symptoms are usually temporary but should be handled by a physician familiar with Benzodiazepine withdrawal.
* Frequently referred to in conversations as Benzos, a shortened version of Benzodiazepine.